Alert archive / Washington / Gale Warnings in 2016

Gale Warning 1, NWS Seattle, WA

January 1, 2016

NWS Seattle, WA issued this gale warning at Jan 1, 2016, 4:18 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2016, 4:18 AM PST (12:18 UTC)
Expired
Jan 1, 2016, 2:48 PM PST
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

250 
WHUS76 KSEW 011218
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
418 AM PST FRI JAN 1 2016

PZZ130-012030-
/O.UPG.KSEW.SC.Y.0281.000000T0000Z-160102T1400Z/
/O.NEW.KSEW.GL.W.0001.160101T1218Z-160101T2300Z/
/O.NEW.KSEW.SC.Y.0001.160101T2300Z-160102T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
418 AM PST FRI JAN 1 2016

...GALE WARNING IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM PST SATURDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...EAST 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE
ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-012030-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-160102T0200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
418 AM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WINDS...EAST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-012030-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-160102T1400Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
418 AM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WINDS...EAST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
657 
WHUS76 KSEW 011652
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
852 AM PST FRI JAN 1 2016

PZZ130-020100-
/O.CON.KSEW.GL.W.0001.000000T0000Z-160101T2300Z/
/O.CON.KSEW.SC.Y.0001.160101T2300Z-160102T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
852 AM PST FRI JAN 1 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 6 AM PST SATURDAY...

* WINDS...EAST 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS THIS 
  AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE
AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT
MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE
ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-020100-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-160102T0200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
852 AM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WINDS...EAST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-020100-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-160102T1400Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
852 AM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WINDS...EAST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
402 
WHUS76 KSEW 012248
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
248 PM PST FRI JAN 1 2016

PZZ130-020700-
/O.CAN.KSEW.GL.W.0001.000000T0000Z-160101T2300Z/
/O.CON.KSEW.SC.Y.0001.160101T2300Z-160102T1400Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
248 PM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...
...GALE WARNING IS CANCELLED...

* WINDS...EAST TO 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-020700-
/O.EXT.KSEW.SC.Y.0281.000000T0000Z-160102T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
248 PM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PST SATURDAY...

* WINDS...EAST TO NORTHEAST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-170-173-176-020700-
/O.EXT.KSEW.SC.Y.0281.000000T0000Z-160102T2300Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
248 PM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST SATURDAY...

* WINDS...EAST 15 TO 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-020700-
/O.CON.KSEW.SC.Y.0281.000000T0000Z-160102T1400Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
248 PM PST FRI JAN 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WINDS...EAST 15 TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 1, 3:28 AM PST, 50 minutes earlier.

Area forecast discussion, Jan 1, 3:28 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
328 AM PST FRI JAN 1 2016

.SYNOPSIS...A DRY AND COOL WEATHER PATTERN WILL CONTINUE OVER THE
REGION THROUGH SATURDAY. A WARMER AIR MASS WITH MORE MOISTURE WILL
ARRIVE SUNDAY AND MONDAY AND THE CHANCE OF RAIN WILL INCREASE NEXT
WEEK.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS UPPER LEVEL RIDGE OVER
WESTERN WASHINGTON EARLY THIS MORNING. LITTLE IN THE WAY OF FOG
EVIDENT ON THE IMAGERY AT 3 AM WITH JUST SOME PATCHY FREEZING FOG
OVER THE SOUTHWEST INTERIOR. WIDE RANGE OF TEMPERATURES WITH THE
WIND SHELTERED AREAS AS COLD AS THE UPPER TEENS WHILE LOCATIONS
WITH EXPOSURE TO THE EAST WIND WERE NEAR FREEZING.

LITTLE CHANGE TO THE FORECAST TODAY WITH THE UPPER LEVEL RIDGE
OVER THE AREA AND LOW LEVEL OFFSHORE FLOW. CROSS CASCADE GRADIENT
APPROACHING -10 MB WITH THE KOLM-KBLI GRADIENTS BETWEEN -1.5 AND
-2.5 MB. EVEN WITH THE TEMPERATURE INVERSION OVER THE AREA ENOUGH
MIXING IN THE LOWER LEVELS TO CANCEL THE AIR STAGNATION ADVISORY.
HIGH TEMPERATURES TODAY WILL BE IN THE MID 30S TO MID 40S.

SMALL CHANGES IN THE PATTERN BEGIN TO TAKE PLACE OVERNIGHT WITH
LITTLE EFFECT ON THE WEATHER. UPPER LEVEL RIDGE STARTS TO DRIFT
EAST AS AN UPPER LEVEL LOW...CURRENTLY NEAR RENO...STARTS TO MOVE
NORTH. AT THE SURFACE OFFSHORE FLOW PATTERN REMAINING INTACT. THIS
WILL KEEP THE LOWER LAYERS OF THE AIR MASS DRY LIMITING THE AMOUNT
OF FOG DEVELOPMENT OVERNIGHT. LOWS WILL ONCE AGAIN BE DEPENDENT ON
WIND EXPOSURE WITH THE WIND SHELTERED AREAS DROPPING INTO THE
TEENS WHILE THE AREAS WITH EXPOSURE TO THE EAST WINDS REMAIN NEAR
FREEZING.

ANOTHER DRY DAY ON SATURDAY WITH THE UPPER LEVEL RIDGE CONTINUING TO
MOVE OFF TO THE NORTH AND EAST AND THE UPPER LEVEL LOW SLOWLY
MOVING NORTH REACHING CENTRAL OREGON BY 00Z SUNDAY. OFFSHORE FLOW
AT THE LOWER LEVELS CONTINUING. HIGH TEMPERATURES IN THE MID 30S
TO MID 40S WILL BE COMMON. LOWS SATURDAY NIGHT IN THE 20S AND
LOWER 30S.

UPPER LEVEL LOW MOVING UP OVER THE AREA ON SUNDAY WITH JUST
INCREASING MID/HIGH LEVEL MOISTURE OVER THE AREA. THE GFS AND
ECMWF BRING SOME VERY LIGHT PRECIPITATION INTO THE AREA LATE IN
THE DAY BUT WITH THE LACK OF LOW LEVEL MOISTURE AND THE OFFSHORE
FLOW PATTERN AT THE SURFACE WILL JUST GO FOR AN INCREASE IN CLOUD
COVER ON SUNDAY. LITTLE CHANGE IN THE HIGH TEMPERATURES WITH MID
30S TO LOWER 40S EXPECTED.

.LONG TERM...CONFIDENCE IN THE EXTENDED PERIOD IS LOW THIS
MORNING. EXTENDED MODELS SHOWING VERY LITTLE RUN TO RUN
CONSISTENCY. THE GENERAL IDEA IN THE MODELS IS THAT THE UPPER
LEVEL RIDGE WILL BE TO THE EAST OF THE AREA. SPLITTING SYSTEMS
EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT MOVING INTO WESTERN
WASHINGTON DURING THE PERIOD. THE MODELS HAVE SHOWN LITTLE
CONSISTENCY IN TIMING THESE FEATURES. THE 00Z RUN HAS THE BEST
CHANCES FOR RAIN ON TUESDAY WITH THE NEXT SYSTEM AFTER TUESDAY
SPLITTING AND MOVING SOUTH BEFORE IT REACHES WESTERN WASHINGTON
WEDNESDAY AND THURSDAY. WITH THE LACK OF CONSISTENCY IN THE
MODELS WILL STAY WITH THE CURRENT FORECAST THAT IS BROAD BRUSH
CHANCE OF RAIN THROUGH MOST OF THE PERIOD. FELTON

&&

.AVIATION...UPPER LEVEL HIGH PRESSURE WILL REMAIN CENTERED OVER
SOUTHERN BRITISH COLUMBIA THROUGH TONIGHT WITH EASTERLY FLOW ALOFT
AND LOW LEVEL OFFSHORE FLOW. THE AIR MASS IS DRY AND STABLE.
PATCHY FOG OR FREEZING FOG IS POSSIBLE OVER THE SOUTH INTERIOR
THIS MORNING BUT IT SHOULD BE PRETTY LIMITED.

KSEA...CLEAR SKIES. NORTHEASTERLY WIND 5-10 KNOTS. SCHNEIDER

&&

.MARINE...OFFSHORE FLOW WILL PREVAIL THROUGH EARLY NEXT WEEK WITH
SMALL CRAFT ADVISORY EAST WINDS OVER THE COASTAL WATERS AND STRAIT
OF JUAN DE FUCA AT TIMES. A FRONTAL SYSTEM WILL REACH THE AREA
AROUND TUESDAY. SCHNEIDER

&&

.HYDROLOGY...FLOODING IS NOT EXPECTED IN THE NEXT 7 DAYS.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY COASTAL WATERS AND
     WEST ENTRANCE STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY UNTIL 6 PM THIS EVENING FOR CENTRAL
     STRAIT OF JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:18 AM PSTSmall Craft AdvisorySEW65 hr
Jan 1, 8:30 AM PSTWind AdvisorySEW48 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.